Menu
  • Drug Overdose Facts
  • Common Ativan side effects may include clumsiness, dizziness or lightheadedness, drowsiness, and slurred speech.
  • In one animal study involving cocaine, an addicted monkey pressed a bar 12,800 times until it got a single dose of cocaine.
  • Amphetamine is one of a series of substances which are related to the plant derivative ephedrine.
  • From 2009 to 2010, over 17 percent of Americans aged 12 and older who used pain relievers non-medically in the past 12 months got the drug one doctor.
  • After completing residential drug rehab individuals should enroll in an outpatient treatment program and/or aftercare programs will help to reduce the risk of relapse once a patient leaves the residential setting.
1-866-847-9981
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Vicodin Overdose

Vicodin overdose occurs when an individual accidentally or intentionally ingests more of the drug than their body can sufficiently process. Vicodin is a combination of two pain relieving products, hydrocodone and acetaminophen, which are used in combination to relieve moderate to severe pain. The hydrocodone found in Vicodin is a semi-synthetic opioid that is a narcotic pain reliever and cough suppressant. Acetaminophen is a pain reliever and fever reducer commonly found in non-prescription over-the-counter medications such as Tylenol. The effects of Vicodin are similar to that of morphine and like most opioid narcotics, Vicodin produces feelings of euphoria, lessens anxiety and gives the user a pleasant experience. The drug is commonly used in medical settings, but has a very high risk of abuse, dependence and other related serious problems.

Vicodin overdose can occur both in individuals who have been legitimately prescribed the drug, and in individuals who have been abusing the drug recreationally. Overdoses can occur under a variety of circumstances. For instance, an individual may accidentally take too much of the drug because they are not getting pain relief from their normal dose. Vicodin overdose is also common in individuals addicted to Vicodin who may be trying to beat withdrawal symptoms, and unintentionally take too much of the drug. Vicodin overdose could also occur in individuals who are using it to achieve a "high" and have not yet built up a tolerance to the drug and unknowingly take a potentially fatal dose.

On its own, the hydrocodone component in the drug can cause Vicodin overdose. This opioid component is known to cause respiratory depression and other severe adverse reactions including heart failure, heart attack, pulmonary failure, liver or kidney failure, jaundice, amnesia, seizures, blackouts, and coma. Individuals who combine Vicodin with other substances such as alcohol, cocaine, amphetamines, methylphenidate, benzodiazapines, barbiturates, and other medications are at higher risk of Vicodin overdose and the resulting consequences.

The acetaminophen component in the drug can also by itself put the user at risk of Vicodin overdose. The acetaminophen that is part of the chemical mixture of Vicodin is metabolized solely by the liver, so there is a risk of fatal overdose due to hepatotoxicity, which is basically chemically-induced liver damage. This is especially true when mixed with alcohol or other substances. Mixing acetaminophen and alcohol can alone cause serious damage to the liver, kidneys, and stomach wall.

When someone is experiencing a Vicodin overdose, the first thing that will likely occur is they will become extremely sleepy. Depending on how much Vicodin they have taken, this can range from struggling to stay awake to being completely unconscious. The most dangerous complication of Vicodin overdose is the effects on an individual's breathing. An overdose will cause breathing to slow down and/or become extremely shallow, and possibly stop, depending on how much Vicodin has been taken. Pupils will become extremely small, a tell-tale sign that can be used to identify a Vicodin overdose.

When a Vicodin overdose is suspected, emergency medical help should be summoned immediately as it can be fatal. If the individual who is experiencing the Vicodin overdose makes it to the emergency room, they will be given oxygen to get them breathing or breathing better. If breathing is so poor that it is a danger to the individual's health, they will likely be given medicine to rapidly reverse Vicodin overdose symptoms. This type of medicine is known as an antidote. A common antidote for Vicodin overdose is naloxone. However, the antidotes for Vicodin overdose also have severe and unpleasant side effects, so doctors may not rush to use them. If respiratory levels are acceptable, the health care team may just closely monitor the individual. Other Vicodin overdose treatments may include activated charcoal with a laxative to try to soak up drug that is still left in the stomach or intestines. Additional therapies may be needed because of the acetaminophen component of the drug.

If individuals who have experienced a Vicodin overdose receive prompt medical attention before serious breathing problems occur, they should be back to normal in a day or two. However, Vicodin overdose can be fatal or result in permanent brain damage if treatment is delayed and a large amount of the drug has been taken.

Following treatment for Vicodin overdose, and especially if overdose has occurred as the result of an addiction to the drug, the individual should immediately be admitted to a long-term inpatient drug rehab facility. At a drug rehab, professional drug treatment counselors can help the individual address Vicodin dependence and addiction issues that exist. This will avoid the risk of another Vicodin overdose while helping the individual overcome addiction. Contact a professional drug treatment counselor today if you are struggling with Vicodin addiction to get the help you need today.

1-866-847-9981